Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 131, NWS St. Louis, MO

August 10, 20208 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 10, 2020, 4:39 PM CDT for 8 counties in Missouri. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 4:39 PM CDT (21:39 UTC)
Expired
Aug 10, 2020, 5:45 PM CDT
In force
66 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Callaway County, MO, Cole County, MO, Franklin County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO, Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:25 PM CDTTSTM WND GST 402 Nw Cottleville, MOGUSTS ESTIMATED 30-40 MPH.
Aug 10, 5:35 PM CDTTSTM WND GST 50Lake Saint Louis, MO
Aug 10, 5:36 PM CDTTSTM WND DMG3 Nne O'Fallon, MO1-2 INCH SOFTWOOD TREE BRANCHES DOWN AT TOM GINNEVER AVE AND ST. MATTHEW AVE.
Aug 10, 5:38 PM CDTTSTM WND DMG3 Wsw Dardenne Prairie, MOTREE DOWN OVER HWY DD NEAR SOMMERS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS53 KLSX 102139
SVRLSX
MOC027-051-071-073-139-151-183-219-102245-
/O.NEW.KLSX.SV.W.0131.200810T2139Z-200810T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
439 PM CDT Mon Aug 10 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Cole County in central Missouri...
  Western St. Charles County in east central Missouri...
  Southern Montgomery County in east central Missouri...
  Southeastern Callaway County in central Missouri...
  Northwestern Franklin County in east central Missouri...
  Northeastern Osage County in central Missouri...
  Warren County in east central Missouri...
  Gasconade County in east central Missouri...

* Until 545 PM CDT.

* At 438 PM CDT, severe thunderstorms were located along a line
  extending from Montgomery City to near Chamois to near Taos, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Automated weather station in Jefferson City reported a 
           wind gust of 60 miles per hour.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, St. Peters, Jefferson City, Wentzville, Lake St. Louis,
  Washington, Dardenne Prairie, Union, Warrenton, Weldon Spring,
  Wright City, Cottleville, Owensville, Hermann, New Haven, St. Paul,
  Linn, Villa Ridge, Gerald and Marthasville.

This includes Interstate 70 in Missouri between exits 170 and 220.
 
This also includes Deutschheim Historic Site, Clarks Hill/Norton
Historic Site, and Graham Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3852 9221 3870 9190 3895 9153 3891 9111
      3887 9110 3887 9096 3889 9095 3886 9062
      3860 9075 3823 9120
TIME...MOT...LOC 2138Z 279DEG 39KT 3895 9149 3871 9172 3847 9206 

HAIL...0.75IN
WIND...60MPH
 
$$

Gosselin
2 follow-up statements
008 
WWUS53 KLSX 102158
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
458 PM CDT Mon Aug 10 2020

MOC027-051-102208-
/O.CAN.KLSX.SV.W.0131.000000T0000Z-200810T2245Z/
Cole MO-Callaway MO-
458 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLE AND
SOUTHEASTERN CALLAWAY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Missouri.

LAT...LON 3843 9190 3868 9159 3892 9127 3891 9111
      3887 9110 3887 9096 3889 9095 3886 9062
      3860 9075 3823 9120
TIME...MOT...LOC 2158Z 279DEG 39KT 3892 9127 3868 9150 3844 9184 

$$

MOC071-073-139-151-183-219-102245-
/O.CON.KLSX.SV.W.0131.000000T0000Z-200810T2245Z/
St. Charles MO-Montgomery MO-Franklin MO-Osage MO-Warren MO-
Gasconade MO-
458 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN ST. CHARLES...SOUTHEASTERN MONTGOMERY...NORTHWESTERN
FRANKLIN...EAST CENTRAL OSAGE...WARREN AND GASCONADE COUNTIES...

At 458 PM CDT, severe thunderstorms were located along a line
extending from near Jonesburg to near Hermann to near Linn, moving
east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, St. Peters, Wentzville, Lake St. Louis, Washington,
Dardenne Prairie, Union, Warrenton, Weldon Spring, Wright City,
Cottleville, Owensville, Hermann, New Haven, St. Paul, Linn, Villa
Ridge, Gerald, Marthasville and Jonesburg.

This also includes Deutschheim Historic Site.
 
This includes Interstate 70 in Missouri between exits 183 and 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3843 9190 3868 9159 3892 9127 3891 9111
      3887 9110 3887 9096 3889 9095 3886 9062
      3860 9075 3823 9120
TIME...MOT...LOC 2158Z 279DEG 39KT 3892 9127 3868 9150 3844 9184 

HAIL...0.75IN
WIND...60MPH
 
$$

Gosselin
157 
WWUS53 KLSX 102222
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
522 PM CDT Mon Aug 10 2020

MOC139-151-102232-
/O.CAN.KLSX.SV.W.0131.000000T0000Z-200810T2245Z/
Montgomery MO-Osage MO-
522 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY AND
EAST CENTRAL OSAGE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.

LAT...LON 3836 9164 3857 9142 3884 9123 3891 9111
      3887 9110 3887 9096 3889 9095 3886 9062
      3860 9075 3823 9120
TIME...MOT...LOC 2222Z 279DEG 39KT 3888 9094 3864 9117 3840 9151 

$$

MOC071-073-183-219-102245-
/O.CON.KLSX.SV.W.0131.000000T0000Z-200810T2245Z/
St. Charles MO-Franklin MO-Warren MO-Gasconade MO-
522 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN ST. CHARLES...NORTHWESTERN FRANKLIN...WARREN AND CENTRAL
GASCONADE COUNTIES...

At 522 PM CDT, severe thunderstorms were located along a line
extending from near Moscow Mills to Treloar to near Owensville,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, St. Peters, Wentzville, Lake St. Louis, Washington,
Dardenne Prairie, Union, Warrenton, Weldon Spring, Wright City,
Cottleville, Owensville, New Haven, St. Paul, Villa Ridge, Gerald,
Marthasville, Truesdale, Innsbrook and New Melle.

This includes Interstate 70 in Missouri between exits 188 and 220.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3836 9164 3857 9142 3884 9123 3891 9111
      3887 9110 3887 9096 3889 9095 3886 9062
      3860 9075 3823 9120
TIME...MOT...LOC 2222Z 279DEG 39KT 3888 9094 3864 9117 3840 9151 

HAIL...<.75IN
WIND...60MPH
 
$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:50 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 10, 3:50 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
350 PM CDT Mon Aug 10 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 341 PM CDT Mon Aug 10 2020

Heat Advisory continues til 7 pm across east central and
southeast MO and southwest IL with southwest winds, plenty of
diurnal solar insolation, and surface dew points in the mid 70s to
around 80 resulting in heat indices of 100 to 110 over this area.
Thunderstorms are expected late this afternoon and tonight with
very unstable conditions ahead of an approaching cold front
currently extending from eastern WI southwest through northwestern
MO. Thunderstorms were also developing across northwestern MO and
southeastern KS ahead of an MCV. There is the potential that a
few of these storms late this afternoon and this evening may be
capable of damaging winds. There will also be the potential of
locally heavy rainfall tonight due to the anomalously high values
of precipitable water which could lead to at least minor flooding.
Although the synoptic front will likely not get any further south
than southern portions of MO and IL on Tuesday, the effective
front/boundary should shift south of our forecast area with any
additional convection on Tuesday mainly across southeast MO and
southwest IL. High temperatures will be cooler on Tuesday and
close to seasonal normals.

GKS

.LONG TERM...  (Wednesday through Next Monday)
Issued at 341 PM CDT Mon Aug 10 2020

A wet and active pattern will continue for the remainder of the work
week as an upper level trough moves slowly eastward through northern
MO from Wednesday afternoon through Thursday evening as a weak warm
front lifts north-northeastward through our forecast area as a
surface ridge shifts well northeast of the region.  The NAM model in
particular is hinting at a potential MCS on Wednesday with another
one on Thursday. There may be a brief break in the potential for
convection Friday into Friday night as the upper level ridge over
the southern Plains tries to build northeastward into our region,
and the warm front lifts northeast of the forecast area. Another
round of convection is likely on Saturday as a cold front drops
southeastward into the forecast area. A second stronger cold front
is forecast to drop southward through our area on Sunday night
with convection expected along it as upper level troughing deepens
over the Great Lakes region. Cooler air will filter into our area
on Monday and Monday night behind the cold front with any convection
shifting south of the forecast area as a relatively strong surface
ridge moves through the northern Plains.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1136 AM CDT Mon Aug 10 2020

A cold front extending from WI southwest through northwestern MO
will move southeastward through our area tonight and Tuesday.
Thunderstorms will develop along and just ahead of this front and
move through the taf sites mainly tonight. Some of these storms
will produce strong gusty winds. The prevailing cloud ceiling may
drop briefly into the MVFR category Tuesday morning in UIN and
COU. Southwest winds will weaken this evening and become variable
in direction tonight near the cold front and thunderstorm outflow
boundaries.

SPECIFICS FOR KSTL: A cold front extending from WI southwest
through northwestern MO will move southeastward into the STL area
Tuesday morning. Thunderstorms will develop along and just ahead
of this front and move into the STL area this evening. Some of
these storms will produce strong gusty winds. West-Southwest
winds will weaken this evening and become variable in direction
tonight near the cold front and thunderstorm outflow boundaries.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Franklin MO-Iron
     MO-Jefferson MO-Lincoln MO-Madison MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 10, 4:11 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 PM CDT Mon Aug 10 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-112115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely. Some of these thunderstorms may be severe
with damaging winds, large hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms across parts of the area from
Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Spotters are encouraged
to report any severe weather and also rainfall amounts in excess of
an inch or any flooding, if observed, to the National Weather
Service.

GKS

In the hours before

Local storm report, Aug 10, 3:36 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             2 SE COLUMBIA           38.94N 92.31W
08/10/2020  E0.88 INCH       BOONE              MO   TRAINED SPOTTER

&&

BRITT
Local storm report, Aug 10, 3:48 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      3 NE COLUMBIA           38.98N 92.29W
08/10/2020                   BOONE              MO   TRAINED SPOTTER

            WATER WAS ESTIMATED TO BE 1.5 FEET IN DEPTH
            OVER PARIS ROAD NEAR BROWN STATION ROAD.

&&

MAPLES
Local storm report, Aug 10, 4:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       2 SW COLUMBIA           38.94N 92.35W
08/10/2020  M1.68 INCH       BOONE              MO   TRAINED SPOTTER

            ONE HOUR RAINFALL OVER SOUTHWEST COLUMBIA.
            REPORT SENT IN VIA SOCIAL MEDIA.

&&

MAPLES
Local storm report, Aug 10, 4:19 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLOOD            1 SSW COLUMBIA          38.94N 92.33W
08/10/2020                   BOONE              MO   TRAINED SPOTTER

            PONDING OF WATER 2-3 INCHES DEEP AT STADIUM
            AND PROVIDENCE ROADS.

&&

BRITT
Local storm report, Aug 10, 4:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     BELLFLOWER              39.00N 91.35W
08/10/2020                   MONTGOMERY         MO   TRAINED SPOTTER

            TWO INCH TREE LIMBS DOWN.

&&

MRM
Local storm report, Aug 10, 4:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     2 N COLUMBIA            38.98N 92.33W
08/10/2020  E58 MPH          BOONE              MO   EMERGENCY MNGR

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:24 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby52 min
Aug 10, 3:45 PM CDTFlash Flood WarningLSXBoone6 hr
Aug 10, 4:56 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis, Warren49 min
Aug 10, 5:16 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis59 min
Aug 10, 5:59 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis61 min
Aug 10, 6:08 PM CDTAreal Flood AdvisoryLSXCrawford, Franklin, Washington3 hr
Aug 10, 6:24 PM CDTAreal Flood AdvisoryLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, City of Saint Louis3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.